High Wind, Fergus
- When
- April 6, 4:53 AM MST
- Where
- Fergus forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
A wind gust to 67 mph was reported at Roy 2E (the OSCAR RAWS site).
A Pacific storm system brought high winds to portions of Blaine and Fergus counties. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm system brought high winds to portions of Blaine and Fergus counties. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 6, 4:40 AM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 540 AM MDT FRI APR 6 2012 UPDATED AVIATION .DISCUSSION... TODAY THROUGH SUNDAY...A STRONG SPRING STORM WILL IMPACT THE REGION TODAY WITH BLIZZARD OR NEAR BLIZZARD CONDITIONS EXPECTED ACROSS EASTERN PORTIONS OF THE FORECAST AREAS AND HEAVY WET SNOW EXPECTED ACROSS ALL BUT FAR NW PORTIONS OF THE FORECAST AREA. SATELLITE IMAGERY THIS MORNING SHOWS COOLING CLOUDS TOPS INDICATIVE OF A STRENGTHENING STORM SYSTEM OVER MUCH OF SW AND NORTH CENTRAL MT. SURFACE LOW PRESSURE CURRENTLY OVER SW WY WILL TRACK NE WHILE...MORE IMPORTANTLY...A MID LEVEL CIRCULATION CENTER CURRENTLY DEVELOPING NEAR YELLOWSTONE PARK WILL DEEPEN IN RESPONSE TO UPPER LEVEL FORCING...INCLUDING A COUPLED JET AND DIFFLUENT FLOW...AND TRACK NNE TODAY AND INTO SW SASKATCHEWAN TONIGHT. HEAVIEST SNOW WILL FALL TO THE NW OF THE MID LEVEL LOW TRACK WITH A SWATH OF 8-12" AMOUNTS LIKELY FROM THE ELKHORN MTNS OF JEFFERSON COUNTY NE THROUGH JUDITH BASIN AND FERGUS COUNTIES WITH 12-20" IN THE MTNS. OUTSIDE OF THIS AREA...EXPECT 4-8" AT LOWER ELEVATIONS WITH AMOUNTS DECREASING TO AN INCH OR TWO AT BEST INT HE CUT BANK AREA. STRONG WINDS DEVELOP AS THE SURFACE LOW DEEPENS LATE THIS MORNING AND AFTERNOON ACROSS EASTERN MT AND THE COMBINATION OF HEAVY WET SNOW AND STRONG WINDS WILL CREATE SIGNIFICANT DRIFTING ACROSS AREAS CURRENTLY WITHIN THE BLIZZARD WARNING. TEMPERATURES WILL TODAY WILL REMAIN STEADY OR FALL SLIGHTLY AS THE DEEPENING LOW DRAWS COOLER AIR SOUTH INTO HE REGION FROM CANADA. SNOW WILL DIMINISH TONIGHT AS THE LOW LIFTS OUT AND AWAY FROM THE REGION WITH NW FLOW ALOFT AND WEAK RIDGING OVER THE NORTHERN ROCKIES SATURDAY AND SUNDAY. A FEW SNOW SHOWERS WILL BE STILL BE POSSIBLE SATURDAY WITH MAINLY DRY CONDITIONS BY SUNDAY. TEMPERATURES WARM BUT REMAIN BELOW SEASONAL AVERAGES THROUGH THE WEEKEND WITH SLOWEST WARMING IN AREAS THAT ARE EXPECTED TO HAVE LINGERING SNOW COVER. HOENISCH SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT...ESPECIALLY FOR SUNDAY NIGHT THROUGH WEDNESDAY. DURING THIS TIME FRAME AN UPPER LEVEL RIDGE WILL BE OVER THE STATE FOR DRY CONDITIONS WITH TEMPERATURES GENERALLY ABOVE SEASONAL AVERAGES. WINDS ARE EXPECTED TO BE RELATIVELY LIGHT AND EASTERLY THROUGH THIS PERIOD AS SURFACE HIGH PRESSURE REMAINS OVER MANITOBA AND THE DAKOTAS WITH WEAK LOW PRESSURE IN THE GREAT BASIN. MODEL CONSISTENCY BREAKS DOWN A BIT FOR WEDNESDAY NIGHT AND BEYOND BUT CONSENSUS IS FOR THE UPPER RIDGE TO MOVE EAST OF MONTANA WITH A MOIST AND UNSETTLED SOUTHWESTERLY FLOW ALOFT SETTING UP OVER MY FORECAST AREA. FOR THE REMAINDER OF THE WEEK AM EXPECTING AN INCREASING CHANCE OF SHOWERS AND POSSIBLY THUNDERSTORMS WITH TEMPERATURES COOLING BACK TOWARD SEASONAL AVERAGES. MPJ && .AVIATION... UPDATED 1130Z. SNOW WILL CONTINUE TO BECOME MORE WIDESPREAD THIS MORNING AS AN UPPER-LEVEL TROUGH AND SURFACE LOW PRESSURE AREA CONTINUE TO AFFECT THE AREA. IFR/LIFR CONDITIONS WILL CONTINUE AT KBZN AND KLWT WITH DETERIORATING CONDITIONS TO IFR AT KHLN BY 12Z AND KGTF/KHVR BY 13Z. MVFR WITH OCCASIONAL IFR CONDITIONS ARE ANTICIPATED AT KCTB. BY MIDDAY...STRONG NORTH-NORTHEAST WINDS WILL DEVELOP AND CAUSE WIDESPREAD BLOWING SNOW WITH CONTINUED LOW CEILINGS AND VISIBILITIES THROUGH AT LEAST 00Z SATURDAY AT MOST TAF SITES. WORST CONDITIONS ARE EXPECTED FROM KHVR TO KLWT WHERE BLIZZARD CONDITIONS ARE EXPECTED. CONDITIONS WILL IMPROVE AT KBZN LATER THIS AFTERNOON AND GRADUALLY IMPROVING FOR AREAS NORTH AFTER 06Z SATURDAY. MLV && .PRELIMINARY POINT TEMPS/POPS... GTF 34 26 43 26 / 100 90 10 0 CTB 36 25 44 23 / 80 60 20 10 HLN 36 24 44 27 / 100 60 10 0 BZN 34 20 45 24 / 100 50 10 10 WEY 30 13 34 14 / 100 60 20 10 DLN 34 18 43 26 / 100 40 10 0 HVR 36 27 44 21 / 100 90 20 10 LWT 31 23 38 21 / 100 90 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY BROADWATER... CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON... MEAGHER. WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD... GALLATIN...MADISON. BLIZZARD WARNING UNTIL 6 AM MDT SATURDAY FERGUS...JUDITH BASIN. BLIZZARD WARNING UNTIL 6 AM MDT SATURDAY BLAINE...CHOUTEAU... HILL. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 400 AM MDT FRI APR 6 2012 MTZ008-012-014-015-052>055-071000- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 400 AM MDT FRI APR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS ARE IN EFFECT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TODAY. REPORTS OF SNOWFALL AND SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ011-013-047-050-051-071000- HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS- 400 AM MDT FRI APR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT BLIZZARD WARNINGS ARE IN EFFECT FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TODAY. REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ009-010-044>046-048-049-071000- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 400 AM MDT FRI APR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE REGION TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TODAY. REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
3 high wind. Local standard time, as filed.
A wind gust to 67 mph was reported at Roy 2E (the OSCAR RAWS site).
A wind gust to 59 mph was reported at Fort Belknap 13S (the Fort Belknap RAWS site).
A wind gust to 58 mph was reported at Hays 4SSE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371319, 371320, 371322.